Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Cannot seem to come off citalopram -advice please!

(13 Posts)
Flutterbywings Tue 26-Jan-16 08:56:01

I've been on citalopram 2.5 years now and had two unsuccessful attempts to come off them. Im a single parent and I orginally went on them during a very stressful time when I was quite physically unwell and being diagnosed with a chronic illness and my Ds was also being diagnosised with all sorts of special needs and starting school.

It worries me I will never be able to come off them. They seem to really mess up my hormones when I do. Last time I was fine for about 6 weeks having tapered off very slowly then I missed a period and then the next was dreadful and I had the most horrendous pmt and anger. I went back on them as my ds suffers dreadfully if my mood is all over the place he really needs me to be emotionally stable. The rage and anger I felt was frightening to me.

But I dont actually think I'm depressed and I'd rather not be on them! How can I ever get off them? I can't seem to manage the turbulence while my serotonin levels sort themselves out once I've come off and because of ds's needs it can really set him back and confuse him when I'm like that.

Anyone relate or been in a similar situation?

Mondy Tue 26-Jan-16 11:58:58

I came off Citalopram (a dose of about 60 or 80mg if I remember correctly) via a staged withdrawal over six weeks, which was the bare minimum period that the doctor would consider for a staged withdrawal (I needed to get myself sorted out quick to get back to work). I was going from Citalopram to Venlafaxine, which is a different class of antidepressant, as the Citalopram had stopped working. I had a horrendous time of it coming off the Citalopram with the side effects, (extra) depression, crying, feeling like a zombie, aches and pains, you name it. Can't comment on how periods affect it personally, 'cause I'm a bloke.

I would speak to your doctor first to be honest. You might not think that you need them, but that could just indicate that the tablets are doing their job, making you feel better. If you do decide to come off them, again talk to your doctor and do the longest staged withdrawal that you can, as Citalopram is known for its side effects.

Hope you get sorted.

Mondy Tue 26-Jan-16 12:01:46

Just asked my partner what dosage I was on, she asked why so I explained about this thread. She said that was on 40mg and she suffered badly from side effects coming off Citalopram too, so please be careful, see your doctor and take your time if you want to come off them.

Mondy Tue 26-Jan-16 12:03:13

She said that she was on...

must proofread better...

Getyercoat Tue 26-Jan-16 22:18:54

Very very slowly. Slower than you think possible. I took six months to come off 10mgs escitalopram. And still had some withdrawal.
I completely ignored my GP's uninformed advice to do it over a few weeks.
Put it this way, the bloody manufacturers can't even tell you how to get off it in their leaflets.
That's because SSRI trials never actually involved anyone getting off them... But that's an issue for another day.
Slowly, extremely slowly, is the way to do it. But be aware that withdrawal will happen as your brain adjusts to having 'working' receptors again. You need to be very kind to yourself and talking therapy/mindfulness are a very good idea before you get down to zero on meds.

Southsearocks Tue 26-Jan-16 22:25:01

Ditto. It took me months to come off Citalopram. I used a razor to cut the tablets into halves, then quarters, then eighths. I had terrible side effects, dizziness and brain zaps, but eventually was able to stop and have been fine. It literally took several months of reducing to a lower amount, waiting to stabilise for a month or so, then reducing down again. Good luck!

Flutterbywings Wed 27-Jan-16 07:30:00

Thanks everyone all very useful advice. Perhaps I didn't make it clear I have got off them before but ended up back on them about 8weeks later and my hormones went up the creek. The weaning off them was ok I did it like you all suggested so slowly over months and months breaking them into quarters then little bits and I managed that.

But it was 6-8weeks later that it got really hard along with horrendous pmt rage. This is what I'm asking in my situation, I can't afford to be like that for months after while my body gets used to being off them so how am I ever going to stay of them?

Wolpertinger Wed 27-Jan-16 07:35:40

Can I ask why do you want to come off them? It sounds like twice you've revealed that you still have mood problems without them.

You don't think you are depressed when you are on them - because they are working maybe?

Just asking what the great need to come off them is as someone who has just gone back on and realised coming off was a bloody stupid idea

notagiraffe Fri 29-Jan-16 14:35:10

How are you coming off it? I did 20mg one day, 10mg the next for two weeks, then 20 mg one day 10mg for two days for another two weeks, then down to 10mg a day for two weeks, then 10mg one day 5mg the next (using a pill cutter) then 5mg, then every other day. Really slow taper. I didn't have any side effects at all, but I did discover I still needed ADs. sad

Getyercoat Fri 29-Jan-16 23:35:43

Yup, had the horrific PMT rage too.

I was fine for 4-6 weeks once I'd weaned off meds. Then the crazy kicked in. Turned out I had severe PMT. Not depression or anxiety. It was cyclical.
Is yours cyclical too?

Getyercoat Fri 29-Jan-16 23:37:40

Have a look at survivingantidepressants.org

Windows and waves is how getting off antidepressants is described and I agree that it's tough but it can be done once you know what to expect.

Flutterbywings Sat 30-Jan-16 20:24:59

Thanks everyone really appreciate all your responses. Sorry for delay in replying. Yes that's it Getyergoat! Just like that. See that's it at the moment, I'm unsure whether I need the anti depressants generally or if it is hormonal? If you don't mind me asking how did you manage the PMT in the end if? I know antidepressants are sometimes used for severe PMT anyway so I wonder if I'd need to be on them for that anyway.

Getyercoat Sat 30-Jan-16 21:37:47

I read Prof John Studd's website and realised it was exactly what was going on with me. Got a gynae to give me oestrogen to use for a week to 10 days a month and that helped enormously. Far, far more than antidepressants did for me (I had horrific side effects from sertraline and escitalopram). Have a read of Studd's research, it was a complete eye opener to me.
I knew I didn't need to be on antidepressants all the time, certainly not for life. It was purely cyclical with me.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now